Overdosing on a combination of opioids and benzodiazepines can cause extreme sleepiness, respiratory depression, coma, and death.

Nearly 400 medications will get a “Black Box” warning, including narcotic painkillers like Oxycontin and Vicodin. It will also be required on tranquilizers like Valium and Xanax.

According to the FDA, the number of patients who were prescribed both an opioid and a benzodiazepine increased by 41% (more than 2.5 million patients) between 2002 and 2014. Over roughly the same time-period, overdose deaths involving the drugs nearly tripled.

FDA Commissioner Dr. Robert Califf warned:

It is nothing short of a public health crisis when you see a substantial increase of avoidable overdose and death related to two widely used drug classes being taken together.”

Over the last 15 years, the number of overdose deaths involving opioids nearly quadrupled to 28,648 deaths in 2014. About 30% of people who overdosed were also taking benzodiazepines.

The FDA has been under criticism for continuing to approve new opioids amid an epidemic of abuse. As the medications have become more available, there has been a growing trend of mixing them for recreational purposes in an effort to enhance the painkilling or euphoric effects.

Source: FDA Drug Safety Communication

Related News Articles

Posted by Daily Hornet

We aim to provide progressive news that covers politics and corporate wrongdoing. We have no corporate interests to serve. No hidden agenda. We’re here to bring you the news you need to know with a grassroots twist.

Leave a reply

Your email address will not be published.